Urine doesn’t always look the same: Sometimes it’s cloudy or a little more yellow than usual. While these differences might not alarm you, another color change might: green urine.
That's what happened to a 62-year-old man with chronic obstructive pulmonary disease (COPD), after he went to the ER for having trouble breathing, according to a recent case report published in the New England Journal of Medicine (NEJM).
Upon arriving, doctors determined that the man was suffering from something called hypercapnic respiratory failure, which means that high levels of carbon dioxide were found in his blood (though the case report didn't go into detail about that specific condition). The patient was intubated, put on a ventilator, and admitted to the ICU. He was given a medication called propofol, which is used as a sedative and anesthetic to help patients relax.
But five days after his admission to the ICU—and after his propofol treatment—the man's urine turned green. The patient showed no signs of infection, and doctors concluded that his green urine was caused by the propofol he’d been given. “Once the propofol infusion was discontinued, the urine color returned to normal,” the case report says.
According to the case report, however, a number of things can cause green urine. In addition to propofol, other medications (like antidepressants and anti-inflammatory drugs), infections, and even a condition called obstructive jaundice, which prevents the process of bile draining into the intestines from the bloodstream, can lead to green-tinged urine. Dyed foods can also cause green urine, as Health previously reported, and so can a rare genetic condition called blue diaper syndrome, or a rare genetic disorder found in babies. Still, the most common cause of the discoloration is medication.
Fortunately, the patient was able to be discharged to a rehab center after a two-week stay in the hospital—despite both of his medical scares. According to the case report, the man's green-colored urine from his propofol was due to how the medication is metabolized in the liver and then eliminated through the kidneys. But overall, the report concluded that "propofol-induced green discoloration of the urine is a benign and uncommon phenomenon."
Source: Read Full Article